Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Riverton, WY

April 29, 2018Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at Apr 29, 2018, 2:40 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Apr 29, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 2:40 AM MDT (08:40 UTC)
In effect from
Apr 29, 2018, 12:00 PM MDT
Expired
Apr 29, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS85 KRIW 290840
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
240 AM MDT Sun Apr 29 2018

WYZ280-289-292200-
/O.NEW.KRIW.FW.W.0003.180429T1800Z-180430T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
240 AM MDT Sun Apr 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: Southwest 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the mid 60s in zone 289 to mid 70s in zone 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ283-292200-
/O.NEW.KRIW.FW.W.0003.180429T1800Z-180430T0200Z/
Upper Wind River Basin/Wind River Basin-
240 AM MDT Sun Apr 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior and new fire
  starts. Strong Outflow Winds and a Significant Wind Shift will
  occur late this afternoon.

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the low to mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
3 follow-up statements
447 
WWUS85 KRIW 292006
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
206 PM MDT Sun Apr 29 2018

WYZ280-289-300200-
/O.CON.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
206 PM MDT Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior and new fire starts. At 2 PM, the town of
  Highland in Western Natrona County reported a wind gust of 35 
  mph during which time the relative humidity was only 12 percent.

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: Southwest 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the mid 60s in zone 289 to mid 70s in zone 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ283-300200-
/O.CON.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/
Upper Wind River Basin/Wind River Basin-
206 PM MDT Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior and new fire starts. The Riverton Regional
  Airport recorded a wind gust of 44 mph at 12:43 pm earlier this
  afternoon during which time the relative humidity was only 12
  percent.

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the low to mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
694 
WWUS85 KRIW 300106
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
706 PM MDT Sun Apr 29 2018

WYZ283-300215-
/O.CAN.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/
Upper Wind River Basin/Wind River Basin-
706 PM MDT Sun Apr 29 2018

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the Red
Flag Warning.

Wind speeds have decreased and relative humidity has increased. 
Thus Red Flag conditions are no longer expected and the Warning
has been cancelled. 

$$

WYZ280-289-300215-
/O.CON.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
706 PM MDT Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zones 280 and 289.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater.

* WIND: West around 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 9 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
149 
WWUS85 KRIW 300155
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
755 PM MDT Sun Apr 29 2018

WYZ280-289-300300-
/O.EXP.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/
Natrona County/Casper BLM-
Granite/Green/Ferris/Rattlesnake Mountains-
755 PM MDT Sun Apr 29 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Red Flag Warning conditions will not occur the rest of the night.
Thus, the Red Flag Warning will be allowed to expire at 8 PM MDT.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 29, 2:38 AM MDT, 2 minutes earlier.

Area forecast discussion, Apr 29, 2:38 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
238 AM MDT Sun Apr 29 2018

.SHORT TERM...Today through Tuesday night

Moist SW flow will continue over the Cowboy State today, as the
upper low over the PACNW continues to slowly move eastward. A
shortwave over NE NV will continue to rotate through the flow and
pass over western portions between 15Z and 18Z. The associated cold
front from the upper low will be through much of western WY by 12Z
Sunday and begin to pass through the Bighorn Basin and Johnson
County after 18Z. The front will not progress much during the
afternoon and stay situated from southern Johnson County and
southern portions of the Bighorn Basin, southward along the Wind
River Mountains and central portions of Sweetwater County. A dry
slot could also develop from eastern Sweetwater County to eastern
portions of the state, ahead of the front. Critical fire danger will
occur as a result, with SW winds of 25 to 35 mph with gusts up of 40
to 50 mph and minimum RH values in the lower to middle teens.
A Red Flag Warning will be issued for 280, 283 and 289. A plume
of moisture and instability will be over the NE Panhandle into the
Black Hills and along and behind the cold front over Johnson
County and eastern portions of the Bighorn Basin. The shortwave
will then pass over northern portions between 18Z and 00Z Monday.
This will result in cape values between 700-1100 J/kg, steep mid
level lapse rates and a modest amount of shear in these areas.
Thus, strong to severe storms will be possible, producing hail up
to 1" and strong to damaging wind gusts.

Convection will subside Sunday evening, with isolated showers
continuing across the west into Monday morning. The upper low will
be over the Great Basin and continue to slowly make its way
eastward. At the same time, the system will begin to shear apart,
ejecting shortwaves from the SW over western and central portions of
WY by 12Z Monday. Widespread showers with isolated embedded
thunderstorms will occur with these shortwaves. Central portions
could receive 0.50" to 0.75" of precipitation, depending on where
these shortwaves track. Isolated showers and thunderstorms will
occur over Johnson and Natrona counties through much of the day,
before the activity over central portions shift eastward by late
afternoon into the evening hours. H7 temperatures will be cold
enough for snow to fall ~7000ft. Due to the track of the mid level
lows over central portions of the forecast area, this will mainly
affect southern portions of the Absarokas, the Wind Rivers and the
Bighorns with warning amounts of snow. 12 to 15 inches of snow
could fall Monday and Monday night in these areas and will issue a
Winter Storm Watch, as a result. Any snow that falls in the lower
elevations Monday night will be minimal, with the best chance for
accumulation to occur before midnight as these showers continue
to move toward the NE. Most of these showers will be ending by 12Z
Tuesday, with cool and mainly dry conditions across much of the
forecast area. Isolated snow showers remain possible over the
northern mountains during the day Tuesday.

.LONG TERM...Wednesday through Sunday

Overview...A Pacific storm system will spread numerous rain showers
and isolated thunderstorms across the southern half of Wyoming on
Wednesday.  Snow showers will occur above 8000 feet.  This
precipitation will decrease from northwest to southeast Wednesday
night.  A clipper in northwest flow will bring isolated to scattered
showers mainly across the Big Horn Mountains and Johnson County on
Thursday.  A milder, westerly flow will follow Friday through
Sunday.  Several Pacific disturbances embedded in this flow will
occasional rain and high elevation snow showers to the northern
mountains with isolated to scattered rain showers over the valleys
and basins.  Cool high temperatures mostly in the 40s will prevail
across the the south half of the area on Wednesday with 50s across
the northern basins and valleys.  High temperatures will return to
more seasonal norms Thursday through the weekend with most highs in
the 60s in the valleys and basins.

Discussion...Medium range models in good overall agreement lifting
upper low out of the Great Basin across Colorado Wednesday-Wednesday
night, with ECMWF backing off its further northward track over the
last few runs.  The consensus track will place the main wraparound
precipitation on north side of upper low roughly along and south of
a Casper-Riverton-Evanston line, with lighter more scattered
precipitation expected to the north.  This system will open up and
eject across the Plains on Thursday with a northern stream clipper
merging across the Dakotas.  ECMWF is a bit further north than GFS
with the clipper's track, and for now we added chances of
precipitation across the Bighorn Mtns and Johnson County.

Upper ridge will build into western Canada Friday and over the
weekend.  Medium-range models are coming around to the ideal of
undercutting this ridge with a series of weak Pacific disturbances
tracking across the NW U.S. and northern Rockies.  Confidence in
specific timing of these features is very low, with higher PoPs
confined to the higher terrain, slight chance lower elevations at
point.

&&

.AVIATION...For the 12Z TAFS through 12Z Monday

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

VFR conditions will prevail through 15Z in NW WY. Then showers and
high mountain snow will develop over NW WY after 15Z with areas of
MVFR conditions and some mountain obscuration. Isolated
thunderstorms cannot be ruled out. This activity decreases after
00Z through 09Z Monday, with more rain or snow showers returning
after 09Z Monday. KJAC airport will be impacted by this
precipitation.

In SW WY, VFR conditions will prevail through the forecast period.
Isolated showers and storms will occur after 18Z through 01Z. Then
more showers will return after 08Z Monday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

VFR conditions will prevail through 06Z Monday. Most of the showers
and thunderstorms this afternoon and evening will be in northern WY.
Areas of MVFR conditions will be possible in northern WY from 00Z to
06Z Monday with some mountain obscuration. Only isolated activity is
expected elsewhere this afternoon and evening. After 06Z Monday MVFR
ceilings will be developing over the area with some rain showers
developing toward 12Z Monday.

&&

.FIRE WEATHER...
Issued AT 111 AM MDT Sun Apr 29 2018

Red Flag conditions will occur this afternoon across zones 280,
283 and 289. Southwest winds will increase this morning from E
Sweetwater to S Johnson County. Winds of 25 to 30 mph with gusts
up to 40 mph are expected by mid morning, increasing to 30 to 35
mph with gusts up to 50 mph by the afternoon. Southwest winds will
gradually increase this afternoon over 283 to 20 to 30 mph with
gusts 35 mph. Winds will switch to the northwest by 00Z, likely
due to outflow winds from nearby thunderstorms. Scattered showers
and thunderstorms will occur across western and northern portions
today, with strong to possibly severe storms over northern Johnson
County and eastern portions of the Bighorn Basin. Small hail and
strong to damaging wind gusts could occur in these areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
WYZ280-283-289.

Winter Storm Watch from Monday morning through late Monday night
for WYZ002-008-009-014-015.

&&

SHORT TERM...LaVoie
LONG TERM...Meunier
AVIATION...Ross
FIRE WEATHER...LaVoie
Hazardous weather outlook, Apr 29, 2:39 AM MDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
239 AM MDT Sun Apr 29 2018

WYZ001>020-022>030-301100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
239 AM MDT Sun Apr 29 2018

...Red Flag Warning for Southeast Fremont and much of Natrona
counties this afternoon and evening...

...Winter Storm Watches in effect for the western and northern
mountains Monday and Monday night...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Gusty to strong winds will occur from eastern Sweetwater to
southern Johnson counties today, including the Wind River Basin.
Red Flag Warnings will be in effect for portions of Fremont and
Natrona counties this afternoon. Isolated to scattered showers and
thunderstorms will occur across western and northern portions.
Strong to possibly severe storms will be possible over the eastern
Big Horn Basin and Johnson County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Monday night...Snow showers will develop over the
western and northern mountains, continuing through the overnight
hours. Significant snowfall is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts above 45 mph.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:50 PM MDTSpecial Weather StatementRIWTeton25 min
Apr 28, 7:12 PM MDTSpecial Weather StatementRIW33 min
Apr 29, 2:41 AM MDTWinter Storm WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more20 hr
Apr 29, 1:16 PM MDTSpecial Weather StatementRIWBig Horn29 min
Apr 29, 2:01 PM MDTSpecial Weather StatementRIWBig Horn29 min
Apr 29, 2:10 PM MDTSpecial Weather StatementRIWBig Horn20 min
Apr 29, 2:24 PM MDTSpecial Weather StatementRIWBig Horn36 min
Apr 29, 2:39 PM MDTSpecial Weather StatementRIWBig Horn36 min
Apr 29, 2:47 PM MDTSpecial Weather StatementRIWJohnson28 min
Apr 29, 2:48 PM MDTSpecial Weather StatementRIWJohnson27 min
Apr 29, 2:49 PM MDTSpecial Weather StatementRIWSheridan11 min
Apr 29, 3:01 PM MDTSpecial Weather StatementRIWSheridan29 min
Apr 29, 3:04 PM MDTSpecial Weather StatementRIWBig Horn26 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.